Colorado, 2003

Flash Flood in Colorado, August 23, 2003

August 23, 2003 · NWS GJT · 1 event in 1 county or zone

A flash flood roared down the East Branch of the Big Salt Wash. The flash flood waters were up to 150 feet out of the drainage and up to 10 feet deep in some low lying areas where corrals were destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A flash flood roared down the East Branch of the Big Salt Wash. The flash flood waters were up to 150 feet out of the drainage and up to 10 feet deep in some low lying areas where corrals were destroyed. The water ran just over 2 feet deep across a bridge on "O" Road. 12 sheep were washed away, along with numerous bales of hay. 200 feet of concrete ditch was washed out, and the hay crop in the adjacent field was destroyed. Two homes were damaged, and a camper unit was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 1:32 AM MST, 19 hours 58 minutes earlier.

Area forecast discussion, Aug 23, 1:32 AM MST, 19 hours 58 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 AM MDT SAT AUG 23 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH SUNDAY NIGHT.)..
A SOUTH TO SOUTHWEST MONSOONAL WILL REMAIN IN PLACE TONIGHT AND
SUNDAY ALONG WITH PW VALUES OF AN INCH OR MORE OVER THE SOUTHERN
TWO THIRDS OF THE FORECAST AREA. OVER THE NORTHERN THIRD OF THE AREA
A MORE WESTERLY COMPONENT IN THE WIND THAT ADVECTS DRIER AIR. NOT
AS MUCH DYNAMIC SUPPORT TONIGHT OR SUNDAY AS YESTERDAYS JET MAXIMA
AND BAROCLINIC ZONE ARE MISSING. STILL...A WEAK VORT MAX OVER NRN AZ
SHOULD ROTATE TO THE NE AND INTO ERN UT BEFORE 6 PM AND INTO
EARLY EVENING. THIS SHOULD PROVIDE THE FOCUS FOR SLIGHTLY BETTER
CONVECTIVE DEVELOPMENT OVER SERN UT...BUT NOT MUCH BETTER.

WITH SLIGHTLY DRIER CONDITIONS NORTH SUNDAY AND SUNDAY NIGHT...TEMPS
WILL INCREASE WHILE RH AND POPS DECREASE. CJC

MONDAY...STILL LOOKS RATHER DRY NORTH UNDER A WESTERLY FLOW ALOFT...
WHILE AN UPPER HIGH NEAR THE 4 CORNERS SHOULD RESULT IN RESIDUAL
MOISTURE REMAINING OVER SOUTHERN ZONES FOR SLOW MOVING DIURNAL
CONVECTION.

TUESDAY...MODELS INDICATE THE UPPER HIGH TO SHIFT EAST ON TUESDAY AS
UPPER TROUGH/LOW IN PACIFIC NW INDUCES A GRADUAL TURN TOWARDS THE
MONSOONAL FLOW OVER OUR AREA.  HOWEVER...IT LOOKS LIKE THE MOISTURE
INCREASE FOR OUR CWA WILL NOT LIKELY BEGIN IN EARNEST UNTIL TUESDAY
NIGHT.

WEDNESDAY...AVN INDICATES FULL BLOWN RETURN TO MONSOONAL FLOW
DIRECTLY OVER OUR CWA...AND HAVE STEERED THE FORECAST IN THIS
DIRECTION...THOUGH HAVE NOT GONE VERY HIGH YET ON THE POPS DUE TO
SOME DEGREE OF UNCERTAINTY TO THIS SOLUTION THAT FAR OUT INTO THE
FUTURE. IF THE NEXT COUPLE OF ETA AND AVN MODEL RUNS CONTINUE TO PICK
UP ON THIS SOLUTION...THE CONFIDENCE LEVEL IN THIS SOLUTION WILL
SIGNIFICANTLY INCREASE AND THE POPS WILL LIKELY NEED TO BE
SIGNIFICANTLY INCREASED.  PRINGLE

THURSDAY-FRIDAY...HEIGHTS START TO RISE ONCE AGAIN OVER THE ROCKIES
AS THE UPPER LEVEL RIDGE TRIES TO REBUILD OVER THE REGION.  THIS WL
OPEN THE DOOR TO DRIVE BETTER MOISTURE BACK TO THE NORTHERN ZONES TO
BRING BACK CHC POPS TO THE HIGHER ELEVATIONS BY FRIDAY.  LITTLE
CHANGE FOR THE VALLEYS WITH ISOLATED LATE DAY STORMS DRIFTING OFF
THE HIGHER TERRAIN.  EXPECT TEMPS TO DROP BACK DOWN TO NEAR
NORMAL AS BETTER MOISTURE AND MORE CLOUD COVER WORK BACK INTO
THE REGION. JDC

SATURDAY...SOME INDICATION OF RIDGE BREAKING DOWN ON THE WEEKEND.
HOWEVER...RESIDUAL MOISTURE ACROSS THE AREA SHOULD BE SUFFICIENT
FOR CONTINUED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
SLIGHT COOLING LIKELY UNDER THIS SCENARIO.   NL

.GJT...NONE.
Hazardous weather outlook, Aug 23, 4:45 AM MST, 16 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-241145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS...NUMEROUS OVER THE MOUNTAINS...WILL OCCUR
THIS AFTERNOON AND EARLY EVENING.  LOCALLY HEAVY RAINFALL WILL OCCUR
WITH SLOW MOVING STORMS WHICH MAY CAUSE FLASH FLOODING. DANGEROUS
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE EACH DAY
THROUGH FRIDAY.  STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL...MOSTLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY STORM REPORTS TO THE GRAND
JUNCTION NATIONAL WEATHER SERVICE OFFICE.

The radar

The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
August 23, 9:30 PM MST to 11:00 PM MST
Where
Mesa County, 6 mi NNE of Fruita
Property damage
$30,000
Crop damage
$3,000
Reported by
NEWSPAPER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374085.